Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 17, NWS Milwaukee, WI

May 25, 2008Dane County, Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 25, 2008, 6:23 PM CDT for Dane County, Iowa County, Sauk County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2008, 6:23 PM CDT (23:23 UTC)
Expired
May 25, 2008, 7:09 PM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Dane County, WI, Iowa County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 107 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:44 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 25, 3:44 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT SUN MAY 25 2008

FORECAST FOCUS ON SEVERE CHANCES TONIGHT...AND TEMPERATURES
TUE/WED BEHIND COLD FRONT.

.TONIGHT...VORTICITY MAXIMUM OVER SE SD WILL QUICKLY MOVE E-NEWD
ACROSS SRN MN AND CENTRAL WI THIS EVENING. IT WILL CATCH THE COLD
FRONT AND ENCOUNTER A VERY UNSTABLE WARM SECTOR WITH LI/S OF -8 TO
-12C FROM MN SWD INTO IA. LOW LEVEL CONVERGENCE AHEAD OF AND ALONG
COLD FRONT WILL BE STRONGEST OVER MN WHICH IS CLOSER TO THE SFC LOW
THAT IS MOVING EWD ACROSS NRN MN.

GIVEN STRONG DEEP WIND SHEAR...CONFIDENT SUPERCELLS AND EVENTUAL
MCS DEVELOPMENT WILL OCCUR FROM SRN MN INTO CNTRL WI BUT UNSURE
HOW FAR SOUTH COVERAGE OF STORMS WILL BE. VERY WEAK CAP OVER IA
BUT SFC CONVERGENCE IS WEAKER AND VORTICITY MAXIMUM TO MISS THIS
AREA TO THE NORTH. BELIEVE ISOLD TO POSSIBLY SCT DEVELOPMENT WILL
OCCUR OVER IA BUT NOT ORGANIZE INTO MCS. SOME OF THESE STORMS
SHOULD HOLD TOGETHER TO AFFECT THE CWA WHILE THE EXPECTED MCS TO
THE NORTH COULD CLIP THE NRN CWA.

FCSTD LIKELY POPS IN THE FAR NORTH AND FAR WRN CWA BUT WITH
CHANCE ELSEWHERE DUE TO UNCERTAINTY OF COVERAGE. DID ADD SEVERE
WORDING IN SOUTH CENTRAL WI. 0-6 KM SHEAR OF 40-50 KTS AND
EVENTUAL MLCAPE VALUES OF 1000-1600 J/KG ONCE WARM SECTOR ARRIVES
WILL SUPPORT SUPERCELLS AND/OR LINE SEGMENTS. ISOLD TORS POSSIBLE
GIVEN LOW LCLS IN WARM SECTOR AND 0-1 KM SHEAR OF 20-30 KTS.

.SHORT TERM...LINGERING SHOWERS AND THUNDERSTORMS SHOULD END AS PRE-
FRONTAL TROF MOVES EAST OF CWA MON MORNING...WITH TEMPS WARMING TO
THE MID TO UPR 70S AHEAD OF COLD FRONT THAT DROPS N TO S BETWEEN
00Z AND 06Z. WILL LEAVE CHANCE OF SHOWERS WITH ISOLATED THUNDER
FOR THE DAY MONDAY WITH ELEVATED CAPE AND LOW TO MID Q VECTOR
CONVERGENCE AHEAD OF FRONT...THOUGH CAP DEVELOPS BEHIND PRE-
FRONTAL TROF SO WILL ONLY HAVE SLGT CHC OF SHOWERS WITH FRONTAL PASSAGE.

STILL LOOKING FOR A RAPID INCREASE IN WINDS OVER THE LAKE
PUSHING A COUNTY OR TWO INLAND WITH A SHARP DROP IN TEMPS WITH
FRONTAL PASSAGE. BELOW NORMAL TEMPS THE RULE EARLY IN THE WEEK AS
MOS GUIDANCE STRUGGLES TO REACH 60 AWAY FROM THE LAKE TUE...WITH
AROUND 50 ALONG THE LAKE. HOWEVER...MIXING UP TO FCST 925 MB AND
850 TEMPS GIVES A CATEGORY WARMER HI TEMP SO WILL GO WITH THAT.

HIGH SETTLES OVER STATE WITH DRY WEATHER THRU THURSDAY. TEMPS
GRADUALLY WARM WED AND THURSDAY...THO LAKE INFLUENCE WILL KEEP FAR
EAST COOLER.

.LONG TERM...GFS AND ECMWF BRING VIGOROUS SHORT WAVE ACROSS THE
REGION SATURDAY. RETURN FLOW AHEAD OF WAVE AND ASSOC SFC LOW WILL
WARM TEMPS INTO THE MID UPPER 70S FRIDAY AND SATURDAY. THUNDER
CHANCES INCREASE WITH WARM FRONT FRIDAY AND SFC LOW TRACKING
ACROSS CNTRL WI SATURDAY. SPC OUTLOOK FOR DAY 6 INCLUDES SW HALF
OF CWA THAT FALLS INTO THE WARM SECTOR.

&&

.AVIATION...AREAS OF MVFR CIGS OVER SRN WI WILL CONTINUE INTO THE
EARLY EVENING AS LOW LEVEL MOISTURE SURGES INTO THE REGION. SCT TO
NUMEROUS SHOWERS AND TSTORMS ARE THEN EXPECTED ACROSS SRN WI
TNT WITH LESSER CHANCES ON MON AS A SLOW MOVING COLD FRONT CURRENTLY
OVER WRN MN MOVES SEWD ACROSS WI. SOME STORMS MAY BE SEVERE THIS
EVENING. AREAS OF MVFR CIGS MAY OCCUR AT TIMES OVER SRN WI THROUGH
MON WITH MVFR CIGS AND IFR VSBYS IN TSTORMS.

&&

.MARINE...STILL LOOKS LIKE SMALL CRAFT ADVISORY EVENT IN STORE
FOR MONDAY NIGHT INTO TUE AS STRONG NORTHERLY WINDS PUSH DOWN LAKE
MICHIGAN BEHIND COLD FRONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...09
AVIATION/MARINE...20
Hazardous weather outlook, May 25, 5:05 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT SUN MAY 25 2008

WIZ046-047-051-052-056>060-062>072-261100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
505 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST FOR TONIGHT...AND MAY BE SEVERE. THE BEST
CHANCE OF SEVERE THUNDERSTORMS WILL BE THIS EVENING FROM THE FOND DU
LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. DAMAGING WINDS WILL
BE THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES ARE
POSSIBLE...MAINLY WEST OF THE MADISON AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER
IS UNLIKELY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND MAY
BE SEVERE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY FROM THE
FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST.

LMZ643>646-261100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
505 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT ALONG WITH THE THREAT FOR GALE
FORCE GUSTS. GUSTS TO 50 KNOTS ARE POSSIBLE...ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA
MONDAY NIGHT THROUGH TUESDAY NIGHT DUE TO STRONG NORTH WINDS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER
IS UNLIKELY.

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND MAY BE
STRONG FRIDAY.

WWW.WEATHER.GOV/MKX

TZ

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.